(Image from WeHeartIt)
High levels of constant pain VS moderate to high levels of pain with a side dish of overwhelming nausea, light headed, disassociation, exhaustion, etc...you get the idea. Generally feeding like I'm unwell all the time.
As I mentioned in a previous post, I did find out that all of what I'm experiencing are symptoms of low blood pressure. My doctor diagnosed me with a form of dysautonomia called "
postural orthostatic tachycardia"
(POTS). I've spoken to others who suffer with this as well. Some are mildly affected and others are more severely impacted by their symptoms. My symptoms have reached the point that unless I'm lying down, I'm almost always feeling like I'm going to throw up and/or pass out. It has been a very long 7 or so months!
My doctor asked me if I thought a certain medication she prescribed could be causing this, as low blood pressure is a potential side effect from this particular medication. See...I knew all this symptom tracking and note keeping would come in handy at some point! I don't keep meticulous notes regarding my symptoms each day, but they are consistent enough for me to detect patterns. Based on the notes I've kept, it appears that my symptoms started somewhere around the time we added this medication to my pain management treatment.
Over the last week, I have been weaning myself off this medication, which I take three times a day. I stopped my morning dose 4 days ago, with some withdrawal. Today I cut out the afternoon dose, and I'm having mild withdrawal, but nothing compared to other medications I've taken. I'm hoping try keep the bedtime dose. It is a slow release medication, so it helps me get through the night, and gives me the best chance of being able to get out of bed in the morning. Also, I figure I won't be aware of any side effect since I'm lying down and asleep. By the time I wake up, it has very little effect.The results to date:
- Dysautonomia symptoms have reduced significantly.
I'm relieved, yet at the same time an ounce of me is worried that it's just a coincidence. The next few days and weeks will tell! Mostly, I'm confident that this improvement is from cutting back on this medication.
- Pain level has increased significantly
and I seem to be going into a flare. This was a given, and mentally I had prepared myself for this drawback, however physically, it is kicking my butt! I notice it most dramatically with the stiffness, hips, knees, and ligaments in the groin area. I'll be going back to the good old reliable ice packs on my knees and between the legs :P Conclusion:
I'm choosing to continue living with higher and more unpredictable pain levels and flares, rather than dealing with moderate to high levels of pain PLUS
all those other symptoms that have reduced my quality of life even more over the last 7 months. It's interesting that even though this med only decreased my pain by a notch or two, I notice an even bigger difference with it increasing. A couple of moments during this med change, I was questioning if this was really the solution and if it was a great idea, and was tempted not to go through with it. I'm feeling better now, that I'm making the right choice for myself. With the med, my pain level was pretty consistent, with less spikes/flares, so I think I had a better idea of what to expect. That being said, it was still far from what would be considered "effective pain management".
As much as I'm sick of this pain and it has been horribly debilitating over the last few years, it is familiar territory and for the most part, I've developed a "survival" mode that gets me through. Does that make sense? If discontinuing this medication during the day eliminates the nasty symptoms I've been dealing with from POTS, it make sense to me, to ditch it. I can't justify taking a med that make me feel 100% worse than I already do. Aren't medications supposed to make us feel better? Yeah, yeah, I know ;)
So, fingers and toes crossed that this resolves the blood pressure issue. I'm still not feeling "normal" in that department, but I'm MUCH better than even a week ago. I think I really need to get back to basics. No more posting at 12:41am would be a good place to start ;) I hope YOU are all in bed & not reading this until tomorrow, like the good chronic illness patients you are ;)
Thank you are all listening to be through this mess and sticking with me, even when the frequency of my posts have decreased, as a result from all this mess. Hopefully I can get back to "myself" soon, and plug back into some of the things I enjoy, more often than I have been able to! It's going to happen...I just have to believe :)
~ Sweet dreams to you all, and gentle hugs!